Pennsylvania, 2008

Flooding in Pennsylvania, February 5 to 6, 2008

February 5 to 6, 2008 · NWS PBZ · 4 events in 3 counties and zones

Low pressure and a cold front produced widespread rain over already saturated ground across western Pennsylvania. This caused a few creeks to come out of their banks flooding roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure and a cold front produced widespread rain over already saturated ground across western Pennsylvania. This caused a few creeks to come out of their banks flooding roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 6:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 5, 6:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EST TUE FEB 5 2008

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS MOVING THROUGH THE UPPER OHIO
VALLEY WILL CONTINUE TO BRING SHOWERS TONIGHT AND WEDNESDAY. SOME
SHOWERS MAY BRING HEAVY RAIN PARTICULARLY LATE TONIGHT AND
WEDNESDAY THAT MAY CAUSE FLOODING. AS THE COLD FRONT MOVES
THROUGH THE AREA THERE CAN BE SCATTERED THUNDERSTORMS WITH GUSTY
WINDS. THERE CAN STILL BE GUSTY WINDS AFTER THE COLD FRONTAL
PASSAGE WEDNESDAY NIGHT. THEN TEMPERATURES WILL COOL DOWN INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL CONTINUE THE FLOOD WATCH. RECENT RADAR DATA SHOWS RAIN SHOWERS
ASSOCIATED WITH THE WARM FRONT WILL AGAIN BE MOVING ACROSS THE UPPER
OHIO VALLEY. TEMPERATURES WILL ONLY DROP A FEW DEGREES OVERNIGHT
IN THE MOISTENED SURFACE LAYER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FLOOD WATCH IN EFFECT UNTIL 4 PM WEDNESDAY FOR THE NORTHERN TWO
THIRDS OF THE UPPER OHIO VALLEY. HOWEVER RECENT GFS MODEL RUNS SHOW THE
SLUG OF HEAVIER RAIN ASSOCIATED WITH THE PASSING LOW PRESSURE
SYSTEMS FARTHER SOUTH THAN RECENT NAM/SREF MODEL RUNS. SO TRENDS
IN RADAR DATA AND LATER MODEL RUNS WILL BE MONITORED TO SEE IF
CHANGES ARE NEEDED IN THE AREAL COVERAGE OF THE FLOOD WATCH.
LOCATIONS GETTING MORE THAN 1 INCH OF RAIN IN A COUPLE HOURS CAN
DEVELOP FLOODING.

NAM MODEL SOUNDINGS SHOW FAIRLY NARROW BUT DEEP INSTABILITY...SO
THERE CAN BE A BAND OF THUNDERSTORMS WITH GUSTY WINDS. AFTER THE
COLD FRONTAL PASSAGE THERE CAN ALSO BE A PERIOD OF GUSTY WINDS
WITH PEAK GUSTS NEAR 40 MPH. FORECASTED TEMPERATURES WERE CLOSE TO
A BLEND OF THE LAST COUPLE GFS MODEL RUNS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
COOLER WEATHER WL RETURN TO THE UPR OHIO VALLEY FOR THE WEEKEND WITH
THE DEVELOPMENT OF AN EASTERN CONUS TROF.  PCPN CHANCES WL BE NR CLIMO NORMS
SUPPORTED BY DISTURBANCES ROTATING THRU THE TROF WITH LAKE AND RIDGE
ENHANCEMENT POSSIBLE.

SOME MODERATION AND DRYING IS IND AS EARLY-WEEK PROGRESSES WITH
OVERALL FLOW PROJECTED TO FLATTEN ONCE AGAIN.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LOW PRES WL DIG TWD THE GREAT LAKES TONIGHT...PULLING A WARM FRONT ACROSS
THE UPR OH VALLEY TERMINALS EARLY THIS MRNG.  TAF PROGS ARE OF CIGS
REDUCED TO MVFR LEVELS EXCEPT FOR A BRIEF BREAK EXPECTED IMMEDIATELY
AFTER WARM FRONT PASSAGE.  -RAIN SHOWERS WL BE RESTRICTED TIL NR/AFTER
DAYBREAK WHEN AFORE-MENTIONED LOW DRAGS A COLD FRONT TWD THE
REGION.

RIDGING/SW FLOW ALOFT WL INHIBIT PASSAGE AND HANG THE BOUNDARY VERY NR
PIT.  THIS STALLED FRONT WL BE THE CONTD FOCUS FOR MOISTURE CONVERGENCE TIL
LOW PRES MOVING ALNG THE FRONT FINALLY DRAGS IT SWD LATE ON WED.  IN
THE MEANTIME...MVFR TO IFR CONDITIONS MAY BE EXPECTED WITH PCPN
INCREASING AFTER DAYBREAK.  WIND WL VEER TO THE SW AND W WITH GUSTS TO
APPROX 20KTS...ALTHOUGH PORTS FM PIT NORTHWARD MAY SEE A WIND DECREASE AS
PREFRONTAL TROF SETTLES SWD.

VFR CONDITIONS ARE CURRENTLY EXPECTED FOR THU...BUT LOW LEVELS WL REMAIN NR
SATURATION AND CONDITIONS ARE EXPECTED TO RE-DETERIORATE AS ANOTHER
SYS XS THE LAKES AND PULLS A FRONT TWD UPR OH VALLEY PORTS. ANOTHER
BREAK IN WEATHER MAY BE EXPECTED ON FRI...AGAIN WINDOW WL BE BRIEF WITH
ANOTHER LOW PROJECTED FOR SATURDAY.

&&

.HYDROLOGY...
BASED ON INCOMING GUIDANCE OF RAINFALL AMOUNTS AND RIVER RISES FROM
OHRFC...STILL LOOKS LIKE THE LARGER RIVERS WILL BE RISING SHARPLY BY
WEDNESDAY AND WEDNESDAY NIGHT WITH MOST CRESTS THURSDAY INTO
FRIDAY.

THROUGH WEDNESDAY EVENING...BASIN AVERAGE RAINFALL IS FORECAST TO
RANGE FROM 1.50 TO 2.50 INCHES ACROSS THE ALLEGHENY...OHIO...BEAVER
AND MUSKINGUM RIVER BASINS AND FROM 0.75 TO 1.50 INCHES OVER THE
MONONGAHELA RIVER BASIN. SO SIGNIFICANT RISES ARE FORECAST ON ALL
MAJOR RIVERS DURING THE NEXT 24 TO 36 HOURS.

HENCE A RIVER FLOOD WATCH HAS BEEN ISSUED FOR SEVERAL POINTS
ALONG THE OHIO RIVER INCLUDING PITTSBURGH....THE CLARION RIVER AT
COOKSBURG...WILLS CREEK AT CAMBRIDGE AND STILLWATER CREEK AT
UHRICHSVILLE. CHANGES WILL BE CONSIDERED TONIGHT AS MORE RECENT
MODEL AND RADAR AND RAINFALL DATA BECOME AVAILABLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ001>004-012-021-
     022.

&&
Hazardous weather outlook, Feb 5, 6:28 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EST TUE FEB 5 2008

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-062330-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
628 PM EST TUE FEB 5 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OF ONE HALF INCH OR MORE.

MDZ001-WVZ023-041-062330-
GARRETT-PRESTON-TUCKER-
628 PM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Beaver

When
February 5, 10:00 PM EST to February 6, 12:00 PM EST
Where
Beaver County, 0.5 mi NNW of Fombell to 0.75 mi N of Fombell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.807, -80.204

Heavy rain caused Connoquenessing Creek to rise and flood Hartsell Road between Fombell bridge and Route 588.

Flood, Venango

When
February 6, 8:00 AM EST to 2:00 PM EST
Where
Venango County, 1.33 mi N of Bradleytown to 1.51 mi NNE of Bradleytown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.569, -79.865

Bradleytown Road and Williams Road closed due to flooding.

Flood, Venango

When
February 6, 8:30 AM EST to 4:00 PM EST
Where
Venango County, 0.98 mi SSE of Mc Kenzie Corners to 1.19 mi NNE of Wyattville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.467, -79.891

Flood, Lawrence

When
February 6, 9:30 AM EST to 2:00 PM EST
Where
Lawrence County, 0.63 mi SSW of Ellwood City to 0.87 mi SSW of Ellport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.861, -80.283

Emergency management reported roads closed due to flooding around Ellwood City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82008, 82010, 82011, 83266.